Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

130 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking zostavax shot for shingle symptoms and gabapentin for abdominal pain. Any advice?

Answered by
Dr.
Dr. Nsah Bernard

General & Family Physician

Practicing since :2012

Answered : 1704 Questions

default
Posted on Fri, 8 Feb 2013 in Abdominal Pain
Question: I am a 61 year old female. I was perscribed Zostavax shot for shingle symptoms, Dec.2011. I am experiencing abdominal pain.Gabapentin was given for abdominal pain.
doctor
Answered by Dr. Nsah Bernard 2 hours later
Hi,
Thank you for posting your worry.
Zostavax shot is used to prevent infection with herpes zoster virus in older people > 50 years. This has more than 50% prevention success.
I am not sure that your abdominal pain has any relation to the vaccine done more than 1 year ago. If you are experiencing recent abdominal pain, you will need to properly be examined to locate the quadrant where the pain is maximal so as to identify the organ that is in pain. Gabapentin (neurotin) is used to symptomatically treat neuralgic pain and epilepsy and so, your doctor probably evaluated you and came to the conclusion that your abdominal pain is of nervous origin.
You can pay a visit to a gastroenterologist if the pain persist despite above medication.

Hope this helps
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Nsah Bernard 45 hours later
My pain started 24 hours after the shingles vaccine shot and has persisted to date.This pain has persisted for a year. The medicine(stated above) was given by a gastrointestinal doctor and i also had an endoscopy by the same doctor. The procedure came back ok. Please send contact information if possible.
doctor
Answered by Dr. Nsah Bernard 51 minutes later
Hi,
Your situation is difficult to relate as I have looked at the manufacturers manual of zostavax and there is no abdominal pain as side effect.

Signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Serious side effect such as:

- fever, swollen glands, sore throat, flu symptoms; breathing problems; or severe or painful skin rash.

Less serious side effects include:

- pain, warmth, redness, bruising, itching, or swelling where the shot was given;
- diarrhea;
- joint or muscle pain;
- headache; or
- mild skin rash
The list not exhaustive.
Given that your symptom started 24 hours after the shot there are two possibilities: either the shot is related with the shot provoking irritable bowel diseases (then you continue suffering from the irritable bowel which subsequently became chronic) or it is mere coincidence and you are having an irritable bowel.
Your type of food, feeding habit should be monitored closely.
Gabapentin is not working that means, your pain is not neurogenic. You should be treated for irritable bowel disease. An abdominal ultrasound and abdominal CT scan has to be done in order to rule out other conditions. You can pay a visit to a visceral surgeon or gastroenterologist.

Just let me know if you have further worries.

Dr Nsah
YYYY@YYYY


Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Nsah Bernard 3 days later
Thank you for the insight. I have an appointment with my personal physician soon, it is great to have a second pair of knowledgable eye to help me.
doctor
Answered by Dr. Nsah Bernard 9 hours later
Hello,

Your welcome and wish you a quick recovery. I will be interested in getting a follow up from you after your appointment. You can contact me directly through my personal profile http://bit.ly/Dr_Nsah_Bernard.

Thank you

Nsah, MD
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication
Medical Procedures

Recent questions on  Diarrhea

doctor1 MD

A friend of mine was suffering from kidney failure. She went on dialysis and improved so much that the doctor decided to remove her from it for a week as a trial run. She got sick with nausea, diarrhea, and dehydration and is now in the hospital. Can you tell me what is going on?

doctor1 MD

had intercourse with my husband one day after my fertile window, next day which was last Friday started having diarrhea and cramps late Fri night and early Sat morning. Diarrhea stopped but diarrhea like cramps still woke me up during the night and periodically during the day today.

could this be a sign of conception?

doctor1 MD

My mom was diagnosed with atrial fibrillation. She was issued several new meds, one being Plavix, and another being Diltiazem. She has had diarrhea since starting on them in Jan. She was checked at the hospital, and ad no infections approx. the last week of Jan. after being on the meds tree weeks. I brought her home, and the diarrhea let up some, but got worse, then let up again. It is not runny, but she has a soft slightly yellowish stool. Sometimes she has a bowel movement (she has incontinence) 4 - 6 times a day which weakens her. I checked with her cardiac nurse who said the meds wouldn t cause it. The internet list of side effects for Diltiazem includes diarrhea. What should I do, and what can be done?

doctor1 MD

My daughter is only 15 years old and she has been having problems with bladder and kidney infections since she in the third grade. The doctors think she might have innerstitial cystitis. She pees every 5 minutes and and has a lot of pain and burning in her bladder and her kidneys. She was checked for a kidney and bladder it was negative. She has a lot of constipation and diarrhea. I think she might have IBS. I have a lot of research on leaky gut syndrome and she has a lot of the symptoms. She has to have some tests done to find out what is going on. These doctors just seem to be dragging their feet. We are very desperate please us thank you Nicole teague

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT PINPOINT ANYTHING THAT I HAVE EATEN OR DONE THAT WOULD CONTRIBUTE TO THE ISSUE. I HAVE ALSO EXPERIENCED A...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.